Format

Send to

Choose Destination
Clin Infect Dis. 2001 Dec 1;33(11):1914-21. Epub 2001 Oct 24.

Symptomatic lactic acidosis in hospitalized antiretroviral-treated patients with human immunodeficiency virus infection: a report of 12 cases.

Author information

1
Department of Medicine, University of Alabama at Birmingham School of Medicine, Birmingham, AL 35294-0006 , USA.

Abstract

We retrospectively investigated the clinical and histopathologic features of hospitalized patients infected with human immunodeficiency virus who had symptomatic lactic acidosis syndrome at a university teaching hospital during 1995-2000. Twelve patients were identified, 11 during 1998-2000; of these, 5 died with rapid progression to otherwise unexplained multiple-organ failure. All had extensive prior exposure to nucleoside analog reverse-transcriptase inhibitors (NRTIs). At presentation, the most commonly identified NRTI component of antiretroviral regimens was stavudine plus didanosine. Eleven patients presented with abdominal pain, nausea, and/or emesis. Eight patients had prior acute weight loss (mean [+/-SD], 12+/-5.3 kg). Median venous plasma lactate levels were > or =2-fold greater than the upper limit of normal (2.1 mmol/L). Serum transaminase levels were near normal limits at presentation. Histopathologic studies confirmed hepatic macrovesicular and microvesicular steatosis in 6 patients. Concurrent chemical pancreatitis was identified in 6 patients. The increasing number of cases identified during the study period suggests that physicians better recognize symptomatic lactic acidosis and/or that cumulative NRTI exposure may increase the risk for this syndrome.

PMID:
11692304
DOI:
10.1086/323783
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center